Alert archive / Oregon / Freeze Warnings in 2019

Freeze Warning 13, NWS Medford, OR

June 20, 2019Klamath County, Lake County, Oregon

NWS Medford, OR issued this freeze warning at Jun 20, 2019, 3:33 AM PDT for Klamath County, Lake County, Oregon. It took effect at Jun 21, 2019, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 3:33 AM PDT (10:33 UTC)
In effect from
Jun 21, 2019, 2:00 AM PDT
Expired
Jun 21, 2019, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3474 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WWUS76 KMFR 201033
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
333 AM PDT Thu Jun 20 2019

...Freezing temperatures possible Thursday night...

.An unusually cold airmass will move over the area tonight and 
temperatures may fall below freezing. Confidence is high in the 
arrival of the cold airmass. Those with sensitive outdoor 
vegetation should be prepared to protect it, if possible.

ORZ029>031-210000-
/O.UPG.KMFR.FZ.A.0005.190621T0900Z-190621T1500Z/
/O.NEW.KMFR.FR.Y.0016.190621T0900Z-190621T1500Z/
/O.NEW.KMFR.FZ.W.0013.190621T0900Z-190621T1500Z/
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Bly, Chemult, Crescent, 
Gilchrist, and Sprague River
333 AM PDT Thu Jun 20 2019

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY...

The National Weather Service in Medford has issued a Freeze
Warning...which is in effect from 2 AM to 8 AM PDT Friday. A
Frost Advisory has also been issued. This Frost Advisory is in
effect from 2 AM to 8 AM PDT Friday. The Freeze Watch is no
longer in effect. 

* Freeze warning low temperature...28 to 32 degrees, except some 
  usually colder locations could fall into mid 20s. 

* Frost advosory low temperature...32 to 34 degrees. 

* Locations in the freeze warning include...Crescent, Chemult, For
  Rock, Silver Lake, Chiloquin, Sprague River. 

* Locations in the frost advisory include...Beatty, Bly and most 
  other valley locations in Klamath and Lake County. 

* Impacts...Sensitive vegetation could be damaged or killed by 
  unusually cold weather. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
813 
WWUS76 KMFR 202014
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
114 PM PDT Thu Jun 20 2019

...Freezing temperatures possible Thursday night...

.An unusually cold airmass will move over the area tonight and 
temperatures may fall below freezing. Confidence is high in the 
arrival of the cold airmass. Those with sensitive outdoor 
vegetation should be prepared to protect it, if possible.

ORZ029>031-211300-
/O.CON.KMFR.FZ.W.0013.190621T0900Z-190621T1500Z/
/O.CON.KMFR.FR.Y.0016.190621T0900Z-190621T1500Z/
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Bly, Chemult, Crescent, 
Gilchrist, and Sprague River
114 PM PDT Thu Jun 20 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
FRIDAY...

* Freeze warning low temperature...28 to 32 degrees, except some 
  usually colder locations could fall into mid 20s. 

* Frost advisory low temperature...32 to 34 degrees.

* Locations in the freeze warning include...Crescent, Chemult, 
  For Rock, Silver Lake, Chiloquin, Sprague River. 

* Locations in the frost advisory include...Beatty, Bly and most 
  other valley locations in Klamath and Lake County. 

* Impacts...Sensitive vegetation could be damaged or killed by 
  unusually cold weather. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

STAVISH
274 
WWUS76 KMFR 211016
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
316 AM PDT Fri Jun 21 2019

ORZ029>031-211500-
/O.CON.KMFR.FZ.W.0013.000000T0000Z-190621T1500Z/
/O.CON.KMFR.FR.Y.0016.000000T0000Z-190621T1500Z/
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Bly, Chemult, Crescent, 
Gilchrist, and Sprague River
316 AM PDT Fri Jun 21 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* Freeze warning low temperature...28 to 32 degrees, except some 
  usually colder locations could fall into mid 20s. 

* Frost advisory low temperature...32 to 34 degrees.

* Locations in the freeze warning include...Crescent, Chemult, 
  For Rock, Silver Lake, Chiloquin, Sprague River. 

* Locations in the frost advisory include...Beatty, Bly and most 
  other valley locations in Klamath and Lake County. 

* Impacts...Sensitive vegetation could be damaged or killed by 
  unusually cold weather. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jun 19, 8:48 PM PDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 8:48 PM PDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Medford OR
848 PM PDT Wed Jun 19 2019

.UPDATE...Once again the sky is almost completely clear across
the region this evening, with signs of low clouds about to form
along the coast. Clouds are expected to build into the Umpqua
basin tonight, with some spilling over into the Rogue valley by
morning. Current forecast looks on track and will not update this
evening. Sven

&&

.PREV DISCUSSION... /Issued 249 PM PDT Wed Jun 19 2019/

DISCUSSION...

We'll see clear skies continue into this evening with winds
starting to increase in the valleys and over higher terrain. Then,
we'll see a short wave approach from the northwest during
Wednesday night. By Thursday morning, a dry cold front is expected
to move through the region and bring in relatively cooler
temperatures and drier air to much of the Pacific Northwest. High
temperatures are expected to be roughly 10 degrees cooler than
average for this time of year on Thursday and for Friday as well.
Looking at anomaly tables, the temperatures moving in will be in
the 10th percentile for early June, so it's not going to be an
extremely abnormal airmass Thursday or Friday.

Eventually, this shortwave will depart the region and high
pressure will try to build in it's wake. The ensemble guidance
suggests the ridge will struggle to build inland/eastward and
remain strongest over the Pacific. Because of this, temperatures
will be near normal for this weekend into next week. The next
important talking point is the next approaching long wave around
Tuesday.

We have pretty high confidence that a long wave is expected to
approach the Oregon coastline around Tuesday next week. The exact
time is of course up in the air. This is the type of pattern when
we expect some thunderstorms, but exact location is uncertain. We
kept a slight chance of thunderstorms east of the Cascades Tuesday
evening and Wednesday evening just based off the pattern and the
fact that this area is the most convectively active region in our
warning area.

-Smith

.AVIATION...For the 20/06Z TAFS...VFR will prevail this evening and
with gusty north winds near the TAF sites. a mix of VFR and MVFR
CIGS will make their way back into the Coast and Umpqua valley later
tonight. The air will be more unstable, so we're not expecting MVFR
to prevail all night. Things will scatter out again tomorrow with
more gusty north winds tomorrow afternoon. -Schaaf/Smith

&&

.MARINE...Updated 800 PM PDT Wednesday 19 June 2019...Gale force
winds will continue into this evening mainly south of Port Orford.
The thermal trough pattern will continue into the weekend, but
weaken briefly Thursday as cooler more unstable air moves into the
waters.  Winds will then strengthen and resume gale force strength
south of Gold Beach from Thursday afternoon into Saturday.
Conditions hazardous to smaller crafts will occur north of Port
Orford through Saturday.

FIRE WEATHER...Updated 200 PM PDT Wednesday 19 June 2019...Gusty
north-northwest winds will continue into this evening as an upper
trough and dry cold front approach from the north. Temperatures are
running 5-10 degrees cooler than yesterday at this time, but it is
drier, in some cases much drier, than 24 hours ago. The combination
of gusty winds and very dry air makes for near critical fire weather
conditions through this evening. The upper trough and dry cold front
will cross the region tomorrow and bring another 5-10 degrees of
cooling along with slightly higher humidities. However, gusty north
winds are expected again in the afternoon. Expect warmer and drier
than normal weather to return this weekend.

Guidance shows another upper trough moving into our area next week
which will bring cooler weather and at least some chance of showers
and thunderstorms. Unlike yesterday when models had the upper low
moving right over us, they are now keeping the center of it
offshore. This puts us in a favorable position for thunderstorm
development. However, if and where storms form will depend on many
factors, and it is too far out to nail down those details.

-Wright

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Watch from late Thursday night through Friday morning for
     ORZ029>031.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Saturday for
     PZZ350-356-370-376.
     Gale Warning until 11 PM PDT Saturday for PZZ356-376.

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:33 AM PDTFrost AdvisoryMFRKlamath, Lake28 hr
Jun 20, 2:40 PM PDTSmall Craft AdvisoryMFR4 days
Jun 20, 2:40 PM PDTHazardous Seas WarningMFR59 hr

Nearby

Freeze Warnings in Oregon, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.